North Dakota, 2016

Hail and Damaging Winds in North Dakota, July 9 to 10, 2016

July 9 to 10, 2016 · NWS BIS · 23 events in 9 counties and zones

Strong instability and deep layer shear developed western and central North Dakota, though storms were initially reluctant to form due to a strong capping inversion. During the evening storms quickly intensified over the upper James River Valley producing funnel clouds and hail as they spread south, while another area of rapid growth occurred over southwest North Dakota producing hail and strong…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$455,000
Crop damage
$220,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong instability and deep layer shear developed western and central North Dakota, though storms were initially reluctant to form due to a strong capping inversion. During the evening storms quickly intensified over the upper James River Valley producing funnel clouds and hail as they spread south, while another area of rapid growth occurred over southwest North Dakota producing hail and strong winds as storms spread east. All these storms gradually weakened and merged over the southern James River Valley. The next line of storms moved in from Montana late in the evening and overnight, and pushed east over southwest into south central North Dakota. Spearhead signatures were noted on radar, with wind gusts to 85 mph reported in the Dickinson area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 9, 3:29 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 9, 3:29 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
529 PM CDT SAT JUL 9 2016

.UPDATE...
Issued at 527 PM CDT Sat Jul 9 2016

Quick update to account for temperatures running higher than
forecast across the far south central and southwest ND, where
there are some mid/upper 90s per last hours obs. Otherwise, no
other changes. Convection has continued to be limited to northeast
of our CWA.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 308 PM CDT Sat Jul 9 2016

Active period expected with severe storm threats as well as high
apparent temps on Sunday. Convection has moved out of our
southeast region with mostly sunny skies across the region. SPC
continues to place us in slight risk area for severe in the Day 1
outlook. High res models have waffled a bit during the day and
trended away from mid-afternoon development. Latest SPC meso
analysis page shows axis of 3000 to 4000 J/KG of CAPE extending
northward through western ND, approximately centered from Dickinson
to Williston along with substantial shear from 0 to 6 km level of
40 to 50 knots. Substantial capping in place as well with warm
base of elevated mixed layer inhibiting initiation and as noted in
SPC discussion, no significant large scale forcing with the parent
upper low well to the west. Operational HRRR still tries to
generate convection across the northeast and have maintained low
pops in place for this. In fact, have just seen a couple cells pop
up in Wells county. There also seems to be some general agreement
among the high res models for convection spreading into western ND
after 00z.

Therefore, expecting convection to continue overnight with support
of strengthening low level jet, which leads into Sunday where the
effects of better large scale forcing associated with the upper
low approaching from the west will increase. The entire state
remains in a slight risk of severe, with an enhanced risk along
and north of I-94. See day 2 outlook from SPC for details, but
expect storms to spread into ND from Montana by later
afternoon/evening with all modes of severe weather possible. GFS
maximizes sig tor parameter over northcentral and northeast parts
of our CWA after 21z Sunday.

With regard to heat, we will issue a heat advisory for parts of
south central and southeast ND on Sunday, from Sioux County
eastward to LaMoure and Dickey. High temps in the mid/upper 90s
combined with dew points in the mid/upper 60 will result in
apparent temperatures reaching the 100 to 105 degree range during
the afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 308 PM CDT Sat Jul 9 2016

Precipitation will likely be slow to exit the region as deep upper
low only reaches eastern Montana by 12z Monday. Upper low then
progresses to just north of the state by 12z Tuesday, continuing
to support unsettled weather. This will lead to strong winds on
Monday night and particularly on Tuesday, where at least a wind
advisory for a portion of the area will likely be needed.
Following Sunday's heat, temperatures will run close to normal for
the upcoming week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1254 PM CDT Sat Jul 9 2016

VFR conditions forecast through the period. However, a more active
pattern will develop later today and continue through Sunday. Some
uncertainty exists about timing and coverage for thunderstorms,
so did not include VCTS for TAFs, except for KJMS this evening.
Any storms that develop this afternoon or evening will have the
potential to turn severe.

&&

.BIS Watches/Warnings/Advisories...
Heat Advisory from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/
Sunday for NDZ045>048-050-051.

&&

UPDATE...JNS
SHORT TERM...JNS
LONG TERM...JNS
AVIATION...JNS
Hazardous weather outlook, Jul 9, 2:45 PM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
445 PM CDT SAT JUL 9 2016

NDZ045>048-050-051-102145-
SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
445 PM CDT SAT JUL 9 2016 /345 PM MDT SAT JUL 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. SCATTERED
STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE LATE TONIGHT INTO
EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY IS EFFECT FOR SUNDAY AFTERNOON WITH HEAT INDEX
VALUES OF 100 TO 105 DEGREES EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS EARLY SUNDAY MORNING...SOME OF
WHICH COULD BE SEVERE.

STRONG WESTERLY WINDS WITH GUSTS AS HIGH AS 50 MPH POSSIBLE LATE
MONDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH SUNDAY NIGHT.

NDZ001>005-009>013-017>023-025-031>037-040>044-102145-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
445 PM CDT SAT JUL 9 2016 /345 PM MDT SAT JUL 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY EAST
OF HIGHWAY 83. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...THOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT.
SCATTERED STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE LATE
TONIGHT INTO EARLY SUNDAY MORNING OVER WESTERN AND CENTRAL NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED ON SUNDAY INTO SUNDAY
EVENING...MAINLY WEST INTO NORTH CENTRAL. VERY LARGE
HAIL...DAMAGING WINDS...HEAVY RAIN...AND ISOLATED TORNADOES WILL
ALL BE POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY.

STRONG WESTERLY WINDS WITH GUSTS AS HIGH AS 50 MPH POSSIBLE LATE
MONDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT THROUGH SUNDAY
NIGHT.

JNS

In the hours before

Local storm report, Jul 9, 1:02 PM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             10 N ZAHL               48.72N 103.69W
07/09/2016  E0.75 INCH       DIVIDE             ND   TRAINED SPOTTER

            HAIL OBSERVED FOR ABOUT 3 MINUTES.

0735 AM     TORNADO          FLASHER                 46.46N 101.23W
07/09/2016                   MORTON             ND   TRAINED SPOTTER

            TORNADO SPOTTED BY AN OBSERVER AT CROWN BUTTE LAKE. SHE
            THINKS IT IS JUST NORTH OF FLASHER.

1035 AM     HAIL             NAPOLEON                46.51N  99.77W
07/09/2016  E0.88 INCH       LOGAN              ND   LAW ENFORCEMENT

            30 TO 40 MPH WINDS.

1038 AM     HAIL             S NAPOLEON              46.51N  99.77W
07/09/2016  E0.88 INCH       LOGAN              ND   LAW ENFORCEMENT

            LASTED A FEW MINUTES

&&

ABELING
Special weather statement, Jul 9, 1:47 PM MST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
347 PM CDT SAT JUL 9 2016

NDZ005-013-092115-
PIERCE-ROLETTE-
347 PM CDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROLETTE AND
NORTHEASTERN PIERCE COUNTIES UNTIL 415 PM CDT...

AT 346 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WOLFORD...OR
18 MILES EAST OF RUGBY...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WOLFORD AND AGATE.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4837 9949 4837 9968 4850 9979 4871 9949
TIME...MOT...LOC 2046Z 240DEG 34KT 4847 9962

MATHEWS
Special weather statement, Jul 9, 5:58 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT SAT JUL 9 2016

NDZ013-100145-
PIERCE ND-
758 PM CDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PIERCE COUNTY
UNTIL 845 PM CDT...

AT 757 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ESMOND...OR 12 MILES NORTHEAST OF HARVEY...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
PIERCE COUNTY...WHICH INCLUDES HIGHWAY 3 BETWEEN SELZ AND THE
INTERSECTION OF HIGHWAY 19.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4802 9985 4802 9981 4786 9981 4787 9998
      4799 10001
TIME...MOT...LOC 0057Z 260DEG 16KT 4793 9983

SCHILD
Special weather statement, Jul 9, 6:01 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT SAT JUL 9 2016

NDZ023-100145-
WELLS ND-
801 PM CDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WELLS COUNTY UNTIL
845 PM CDT...

AT 800 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF NEW ROCKFORD...OR 19 MILES NORTHWEST OF CARRINGTON...
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BREMEN AND HAMBERG.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4764 9951 4785 9952 4785 9930 4784 9929
      4767 9930 4767 9927 4764 9927
TIME...MOT...LOC 0100Z 277DEG 20KT 4771 9930

SCHILD

The radar

The Bismarck radar (KBIS), 107 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 10 hail, 2 funnel cloud. Local standard time, as filed.

Hail, Sioux

When
July 9, 6:15 PM MST to 6:17 PM MST
Where
Sioux County, 30.43 mi W of Selfridge
Measured
2 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
Broadcast Media
Coordinates
45.980, -101.560

Hail, Foster

When
July 9, 7:30 PM CST to 7:33 PM CST
Where
Foster County, 0.47 mi E of Barlow
Measured
1 in hail
Reported by
Public
Coordinates
47.570, -99.140

Hail, Grant

When
July 9, 6:33 PM MST to 6:36 PM MST
Where
Grant County, 16.58 mi S of Brisbane
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.110, -101.480

Hail, Foster

When
July 9, 7:55 PM CST to 7:57 PM CST
Where
Foster County, 0.83 mi NE of Carrington
Measured
1 in hail
Reported by
Public
Coordinates
47.460, -99.120

Thunderstorm Wind, Grant

When
July 9, 6:57 PM MST to 6:59 PM MST
Where
Grant County, 9.78 mi WSW of Shields
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.200, -101.330

A trained spotter estimated thunderstorm winds gusting to 60 mph.

Hail, Grant

When
July 9, 6:57 PM MST to 6:59 PM MST
Where
Grant County, 9.78 mi WSW of Shields
Measured
1.5 in hail
Property damage
$20,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
46.200, -101.330

Hail, Wells

When
July 9, 8:02 PM CST to 8:13 PM CST
Where
Wells County, 2.8 mi S of Hamberg
Measured
1 in hail
Reported by
Public
Coordinates
47.730, -99.510

Funnel Cloud, Foster

When
July 9, 8:07 PM CST to 8:12 PM CST
Where
Foster County, 3.49 mi S of Carrington
Reported by
Fire Department/Rescue
Coordinates
47.400, -99.120

Thunderstorm Wind, Morton

When
July 9, 8:30 PM CST to 8:35 PM CST
Where
Morton County, 0.48 mi W of Breien
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.380, -100.940

A trained spotter estimated thunderstorm winds gusting to 60 mph.

Hail, Foster

When
July 9, 8:31 PM CST to 8:34 PM CST
Where
Foster County, 3.58 mi SSE of Barlow
Measured
1 in hail
Reported by
Public
Coordinates
47.520, -99.130

Thunderstorm Wind, Morton

When
July 9, 8:45 PM CST to 8:59 PM CST
Where
Morton County, 5.93 mi ENE of Breien
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.420, -100.820

A trained spotter estimated thunderstorm winds gusting to 60 mph.

Funnel Cloud, Stutsman

When
July 9, 9:00 PM CST to 9:01 PM CST
Where
Stutsman County, 6.26 mi NE of Woodworth
Reported by
Trained Spotter
Coordinates
47.210, -99.200

Hail, Stutsman

When
July 9, 10:05 PM CST to 10:07 PM CST
Where
Stutsman County, 0.94 mi W of Jamestown
Measured
1 in hail
Reported by
Public
Coordinates
46.900, -98.720

Hail, Stutsman

When
July 9, 10:05 PM CST to 10:08 PM CST
Where
Stutsman County, 0.84 mi NW of Jamestown
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$10,000
Reported by
Public
Coordinates
46.910, -98.710

Thunderstorm Wind, Stark

When
July 9, 11:04 PM MST to 11:06 PM MST
Where
Stark County, 0.47 mi W of Dickinson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.880, -102.790

Law enforcement estimated thunderstorm wind gusts to 60 mph.

Thunderstorm Wind, Stark

When
July 9, 11:10 PM MST to 11:20 PM MST
Where
Stark County, 0.69 mi S of (Dik)dickinson Muni
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
46.790, -102.800

Thunderstorm Wind, Stark

When
July 9, 11:10 PM MST to 11:20 PM MST
Where
Stark County, 0.47 mi W of Dickinson
Measured
74 kt (85 mph) measured gust
Property damage
$200,000
Crop damage
$100,000
Reported by
Public
Coordinates
46.880, -102.790

Numerous trees were snapped or uprooted on the south side of Dickinson. A camper was also flipped.

Thunderstorm Wind, Stark

When
July 9, 11:11 PM MST to 11:16 PM MST
Where
Stark County, 1.17 mi NW of Dickinson
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.890, -102.800

Thunderstorm Wind, Stark

When
July 9, 11:28 PM MST to 11:33 PM MST
Where
Stark County, 1.17 mi SW of Gladstone
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.860, -102.570

Law Enforcement reported thunderstorm wind gusts to 70 mph.

Thunderstorm Wind, Stark

When
July 9, 11:28 PM MST to 11:32 PM MST
Where
Stark County, 6.83 mi NNW of Taylor
Measured
64 kt (74 mph) measured gust
Property damage
$30,000
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
46.990, -102.480

Damage occurred at a farmstead where shingles blew off an out-building and window panes were blown out of a quonset.

Thunderstorm Wind, Dunn

When
July 9, 11:50 PM MST to 11:54 PM MST
Where
Dunn County, 4.29 mi W of Marshall
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
47.140, -102.420

Trees were blown down and a barn sustained damage.

Thunderstorm Wind, Oliver

When
July 10, 2:00 AM CST to 2:05 AM CST
Where
Oliver County, 3.49 mi N of Center
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
47.170, -101.290

Trees were down near Center.

Hail, Oliver

When
July 10, 2:00 AM CST to 2:04 AM CST
Where
Oliver County, Center
Measured
0.75 in hail
Reported by
Public
Coordinates
47.120, -101.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650838, 650842, 650839, 650843, 650840, 650841, 650844, 650845, 650846, 650847, 650848, 650849, 650850, 650851, 650852, 650853, 650854, 650855, 650856, 650857, 650858, 650859, 650860.